Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Occup Environ Med. 2010 Sep;22(3):271-277. Korean. Case Report. https://doi.org/10.35371/kjoem.2010.22.3.271
Shin YH , Son JS , Kim YW , Chae CH , Kim JH , Kim CW , Lee JH .
Department of Occupational & Environmental Medicine, Samsung Changwon Hospital, College of Medicine, Sungkyunkwan University, Korea. realcatson@hanmail.net
Abstract

BACKGROUND: This is a case report of lead poisoning after herbal pill ingestion. We report this case here as a reminder that contamination during the manufacturing process is an important issue regarding herbal pills. Case Report: A 37-year-old male was admitted to the hospital with abdominal pain caused by cholecystitis. He was transferred to the Department of Occupational and Environmental Medicine on 26 December 2008, because of anemia. On follow-up examination post cholecystectomy, the patient had increasing blood lead levels. There was no specific finding in his medical history, but he had been taking herbal pills for 3 months to treat dyspepsia. We performed an analysis on the herbal pills, and determined a lead concentration of 1485 mg/kg. When he was admitted to the hospital, the patient had a blood lead level of 84.13 microgram/dL and a zinc protoporphyrin level was 230 microgram/dL. The patient was treated with 250 mg of Penicillamine, 4 times per day. During follow-up 3 weeks later, the patient's blood lead level had been reduced to 36.52 microgram/dL which allowed us to take him off of Penicillamine. By 7 months follow-up, the patient's blood lead concentration had fallen from 36.52 microgram/dL to 20.93 microgram/dL. CONCLUSION: Lead poisoning was confirmed by analyzing blood lead levels and the cause was herbal pills. Upon analysis of the herbal pills, we have discovered that the herbal pills contained an amount of lead acquired during the manufacturing process, based on the high levels of this heavy metal in comparison to other metals. Private herbal pill manufacturing plants need systematic management and oversight.

Copyright © 2019. Korean Association of Medical Journal Editors.